Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 118, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 11, 2012, 5:28 PM MDT for Billings County, Dunn County, McKenzie County, North Dakota. It was in force for 62 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2012, 5:28 PM MDT (23:28 UTC)
- Expired
- Jul 11, 2012, 6:30 PM MDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Billings County, ND, Dunn County, ND, McKenzie County, ND
The radar
The Bismarck radar (KBIS), 179 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 5:49 PM MDT | HAIL 1.75 | 7 Ne Grassy Butte, ND | |
| Jul 11, 6:10 PM MDT | HAIL 1.5 | 7 N Grassy Butte, ND | QUARTER TO PING PONG BALL SIZE HAIL...LASTING 15 MINUTES. |
| Jul 11, 6:25 PM MDT | HAIL 2.5 | 3 Sw Killdeer, ND | HAIL LASTED ABOUT 10 MINUTES. REPORT FROM DUNN COUNTY SHERIFF. PATROL VEHICLE DAMAGED. |
| Jul 11, 6:39 PM MDT | HAIL 1.5 | 6 Sw Killdeer, ND | HAIL SHREDDED LEAVES... DENTED CARS... AND DAMAGED SHINGLES. THE AVERAGE HAIL SIZE WAS ABOUT 1.25 INCHES. HAIL WAS STILL ON THE GROUND AFTER 2 HOURS. |
| Jul 11, 6:40 PM MDT | HAIL 1 | Manning, ND | DIME TO QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 327 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1887 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
824
WUUS53 KBIS 112328
SVRBIS
NDC007-025-053-120030-
/O.NEW.KBIS.SV.W.0118.120711T2328Z-120712T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
528 PM MDT WED JUL 11 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
NORTHEASTERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
WESTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 630 PM MDT
* AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7
MILES SOUTHWEST OF THEODORE ROOSEVELT NATIONAL PARK NORTH...OR 46
MILES SOUTH OF WILLISTON...AND MOVING SOUTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
GRASSY BUTTE...OAKDALE...LITTLE MISSOURI STATE PARK...KILLDEER...
MANNING AND DUNN CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4759 10244 4729 10264 4707 10299 4742 10357
4777 10331
TIME...MOT...LOC 2328Z 295DEG 29KT 4750 10333
WIND...HAIL 70MPH 1.75IN
$$
KS/AYD4 follow-up statements
683
WWUS53 KBIS 112348
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
648 PM CDT WED JUL 11 2012
NDC007-025-053-120030-
/O.CON.KBIS.SV.W.0118.000000T0000Z-120712T0030Z/
BILLINGS ND-MCKENZIE ND-DUNN ND-
548 PM MDT WED JUL 11 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
DUNN...SOUTH CENTRAL MCKENZIE AND NORTHEASTERN BILLINGS COUNTIES
UNTIL 630 PM MDT...
AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6
MILES NORTHEAST OF GRASSY BUTTE...OR 41 MILES NORTH OF DICKINSON...
MOVING SOUTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
OAKDALE...LITTLE MISSOURI STATE PARK...KILLDEER...MANNING AND DUNN
CENTER.
LAT...LON 4746 10345 4767 10326 4759 10244 4729 10264
4707 10299
TIME...MOT...LOC 2348Z 295DEG 29KT 4743 10311
WIND...HAIL 70MPH 1.75IN
$$
SIMOSKO/AYD733
WWUS53 KBIS 112356
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM MDT WED JUL 11 2012
NDC007-025-053-120030-
/O.CON.KBIS.SV.W.0118.000000T0000Z-120712T0030Z/
BILLINGS ND-MCKENZIE ND-DUNN ND-
556 PM MDT WED JUL 11 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
DUNN...SOUTH CENTRAL MCKENZIE AND NORTHEASTERN BILLINGS COUNTIES
UNTIL 630 PM MDT...
AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTHWEST OF OAKDALE...OR 39 MILES NORTH OF DICKINSON...MOVING
SOUTHEAST AT 35 MPH.
IN ADDITION...AT 549 PM MDT...HAIL UP TO THE SIZE OF GOLF BALLS WAS
REPORTED 7 MILES NORTHEAST OF GRASSY BUTTE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OAKDALE...LITTLE MISSOURI STATE PARK...KILLDEER...MANNING AND DUNN
CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4746 10329 4762 10317 4759 10244 4729 10264
4707 10299
TIME...MOT...LOC 2356Z 295DEG 29KT 4740 10302
WIND...HAIL 60MPH 1.75IN
$$
KS/AYD206
WWUS53 KBIS 120011
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
711 PM CDT WED JUL 11 2012
NDC007-025-053-120030-
/O.CON.KBIS.SV.W.0118.000000T0000Z-120712T0030Z/
BILLINGS ND-MCKENZIE ND-DUNN ND-
611 PM MDT WED JUL 11 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
DUNN...SOUTH CENTRAL MCKENZIE AND NORTHEASTERN BILLINGS COUNTIES
UNTIL 630 PM MDT...
AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
WEST OF KILLDEER...OR 34 MILES NORTH OF DICKINSON...MOVING SOUTHEAST
AT 35 MPH.
IN ADDITION...AT 549 PM MDT...HAIL UP TO THE SIZE OF GOLF BALLS WAS
REPORTED 7 MILES NORTHEAST OF GRASSY BUTTE WITH THIS STORM.
THE SEVERE THUNDERSTORM WILL BE NEAR...
KILLDEER AROUND 620 PM MDT.
DUNN CENTER AND MANNING AROUND 625 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4746 10320 4757 10309 4759 10244 4729 10264
4707 10299
TIME...MOT...LOC 0012Z 295DEG 29KT 4735 10285
WIND...HAIL 60MPH 1.75IN
$$
KS/AYD404
WWUS53 KBIS 120023
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
723 PM CDT WED JUL 11 2012
NDC007-053-120033-
/O.CAN.KBIS.SV.W.0118.000000T0000Z-120712T0030Z/
BILLINGS ND-MCKENZIE ND-
623 PM MDT WED JUL 11 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MCKENZIE AND
NORTHEASTERN BILLINGS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
LAT...LON 4720 10279 4739 10302 4756 10293 4759 10244
4729 10264
TIME...MOT...LOC 0023Z 295DEG 29KT 4731 10273
$$
NDC025-120030-
/O.CON.KBIS.SV.W.0118.000000T0000Z-120712T0030Z/
DUNN ND-
623 PM MDT WED JUL 11 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL DUNN
COUNTY UNTIL 630 PM MDT...
AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KILLDEER...OR 30 MILES NORTH OF DICKINSON...MOVING SOUTHEAST AT 35
MPH.
IN ADDITION...AT 549 PM MDT...HAIL UP TO THE SIZE OF GOLF BALLS WAS
REPORTED 7 MILES NORTHEAST OF GRASSY BUTTE WITH THIS STORM.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DUNN CENTER AROUND 630 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4720 10279 4739 10302 4756 10293 4759 10244
4729 10264
TIME...MOT...LOC 0023Z 295DEG 29KT 4731 10273
WIND...HAIL 60MPH 1.75IN
$$
KS/AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:21 PM MDT, 7 minutes earlier.
Area forecast discussion, Jul 11, 5:21 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 621 PM CDT WED JUL 11 2012 .DISCUSSION...COLD FRONT ACROSS NORTHWEST NORTH DAKOTA WILL BE THE FOCUS FOR THUNDERSTORMS THIS WEDNESDAY EVENING. SEVERAL CELLS HAVE INITIATED ALONG THIS FRONTAL BOUNDARY WHICH EXTENDS FROM NEAR BEACH TO STANLEY TO SHERWOOD. WILL UPDATE THUNDERSTORMS ACROSS THE NORTHWEST THIS EVENING...RAISING THE CHANCE TO LIKELY. OTHERWISE CURRENT FORECAST OK FOR THIS EVENING. LOOKS LIKE THE SOUTHWEST COUNTIES...BOWMAN...SLOPE STARK MAY BE AROUND TODAY. && .AVIATION...A COLD FRONT ACROSS NORTHWEST NORTH DAKOTA AT 23Z/6 PM CDT WILL MOVE SLOWLY EAST AND WILL BE THE FOCUS FOR SCATTERED THUNDERSTORMS AT KDIK/KMOT/KBIS/KISN THROUGH 03-06Z. AFTER 06Z THE THUNDERSTORMS ARE EXPECTED TO DISSIPATE. VFR EXPECTED AT ALL TAF SITES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Jul 11, 4:31 AM MDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 531 AM CDT WED JUL 11 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 531 AM CDT WED JUL 11 2012 /431 AM MDT WED JUL 11 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND A GOOD CHANCE TONIGHT AS A COLD FRONT IS FORECAST TO ENTER WESTERN NORTH DAKOTA THIS AFTERNOON AND CENTRAL NORTH DAKOTA TONIGHT. A FEW STORMS MAY BE STRONG OR POSSIBLY SEVERE...BUT THE THREAT IS NOT HIGH ENOUGH THAT A WIDESPREAD SEVERE EVENT IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A GOOD CHANCE OF THUNDERSTORMS THURSDAY...AND THURSDAY NIGHT IN THE JAMES RIVER BASIN. SOME STORMS MAY BE SEVERE...ESPECIALLY ALONG AND EAST OF A LINE FROM ROUGHLY BOTTINEAU TO BISMARCK. THE CHANCE FOR THUNDERSTORMS RETURNS ON THE WEEKEND...WITH SLIGHT CHANCES SATURDAY...AND A BETTER CHANCE FOR STORMS ON SATURDAY NIGHT AND SUNDAY. SLIGHT CHANCES FOR THUNDERSTORMS ARE EXPECTED LATE MONDAY INTO TUESDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. JV
In the hours before
Special weather statement, Jul 11, 3:27 PM MDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 427 PM CDT WED JUL 11 2012 NDZ009-017-112230- MCKENZIE-WILLIAMS- 327 PM MDT WED JUL 11 2012 ...THUNDERSTORMS DEVELOPING IN NORTHWEST MCKENZIE COUNTY... AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM DEVELOPING OVER EXTREME NORTHWEST MCKENZIE COUNTY...MOVING EAST AT 25 MPH. WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... CHARBONNEAU BY 350 PM MDT... ALEXANDER BY 405 PM MDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
Special weather statement, Jul 11, 4:13 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 513 PM CDT WED JUL 11 2012 NDZ001-112315- DIVIDE- 513 PM CDT WED JUL 11 2012 ...STRONG THUNDERSTORMS DEVELOPING IN NORTHWEST DIVIDE COUNTY... AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 31 MILES WEST OF CROSBY...MOVING SOUTHEAST AT 35 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ALKABO BY 520 PM CDT... FORTUNA AND WRITING ROCK STATE HISTORICAL SITE BY 525 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 4:00 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 60 min |
| Jul 11, 4:47 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.